Heavy Snow, Calhoun
- When
- January 20, 12:00 AM CST to 10:00 AM CST
- Where
- Calhoun forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.169, -90.667 (the zone’s center; the record gives no point)
A band of heavy snow fell across parts of Southwest Illinois. Seven to 11 inches fell in a narrow band across parts of Madison, St.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A band of heavy snow fell across parts of Southwest Illinois. Seven to 11 inches fell in a narrow band across parts of Madison, St. Clair, Bond and Clinton Counties. Areas immediately surrounding this picked up five to seven inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 19, 11:44 PM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1144 PM CST WED JAN 19 2011
.UPDATE...
/1117 PM CST WED JAN 19 2011/
RUC SEEMS TO HAVE A FAIRLY GOOD HANDLE ON THE POSITION OF A NEARLY
STATIONARY FRONTOGENETICAL BAND ACROSS THE INTERSTATE 70 CORRIDOR.
SNOWFALL RATES OF AROUND 1 INCH PER HOUR HAVE BEEN REPORTED OVER
THE LAST SEVERAL HOURS WITH 5 TO 6 INCHES OF SNOW ALREADY ON THE
GROUND ACROSS THE WRN CWA. THE RUC SUGGESTS THAT THIS BAND WILL
SHIFT EWD TONIGHT AND WITH ADDITIONAL AREAS OF FRONTOGENETICAL
FORCING DVLPG TO OUR NORTH AND SHIFTING SEWD WITH TIME. GIVEN THE
RECENT SPOTTER REPORT OF OVER 3 INCHES IN MADISON COUNTY
ILLINOIS...APPEARS THAT A FEW MORE COUNTIES WILL LIKELY SEE 6 INCH
ACCUMULATIONS FROM THIS STORM SYSTEM AND HAVE EXTENDED THE WINTER
STORM WARNING FARTHER EAST.
KANOFSKY
&&
.DISCUSSION...
/330 PM CST WED JAN 19 2011/
FOCUS FOR THE SHORT TERM WILL BE ON THE SYSTEM THAT IS UNDERWAY
ACROSS ERN KS/NEB AND WRN MO.
HAVE UPGRADED ADV TO A WARNING FOR PORTIONS OF THE CWA ALONG THE MO
RIVER. THIS IS NOT A MAJOR SHIFT IN THE FCST AS THE PREV FCST HAD
UPR ADV SNOWFALL AMOUNTS.
MDLS IN GOOD AGREEMENT WITH VERY STRONG WAA ACROSS WRN AND
CNTL MO THIS AFTERNOON AND OVERNIGHT. THIS AREA OF WAA WILL SPREAD
EWD EARLY THURS MORNING...BUT WILL ALSO WEAKEN AS IT DOES DUE TO THE
850H WAVE OPENING. ONCE SN BEGINS...IT APPEARS SNOWFALL RATES
PUSHING ONE INCH PER HOUR WILL BE POSSIBLE ACROSS PORTIONS OF THE
WARNING AREA. GIVEN THERMAL PROFILE AS WELL AS MDLS DEPICTING MAX
OMEGA IN DENDRITE ZONE...AM USING A SLR OF 15...WHICH MAY BE ON THE
LOW END.
UPR TROF CURRENTLY CROSSING THE ROCKIES IS CURRENTLY EXPECTED TO DIG
ON THE LEEWARD SIDE AND HELP PUSH THE SFC LOW...CURRENTLY IN NRN
TX...SEWD WITH MUCH THE SNOW MOVING OUT OF THE AREA BY NOON THURS.
DID KEEP POPS DURING THE AFTERNOON TO ACCOUNT FOR TIMING CHANGES.
AFTER THIS SYSTEM...A CLIPPER WILL APPROACH THE REGION FRI AND FRI
NIGHT. HAVE INCREASED POPS TO GET SN MENTIONED IN FCST...BUT MAY
NEED TO BE INCREASED AGAIN AS CONFIDENCE INCREASES. HAVE GONE ON THE
LIGHT SIDE OF QPF FOR NOW...BUT MAY SEE A QUICK INCH OR TWO OF
ADDITIONAL SNOWFALL WITH THIS CLIPPER.
MADE MINOR CHANGES TO THE GOING TEMP FCST AS FCST APPEARED ON TRACK.
DID MAKE SOME CHANGES TO MIN TEMPS FOR FRI MORNING. HAVE KEPT TEMPS
AT OR JUST BELOW COLDEST MOS FOR CONTINUITY AND DUE TO UNCERTAINTY.
DID WARM TEMPS A FEW DEGREES DUE TO CLOUD COVER MOVING IN SOONER
THAN PREV ANTICIPATED. WHILE MUCH OF THE CLOUD IS EXPECTED TO BE
CI...THIS IS STILL EXPECTED PREVENT TO PREVENT SOME RADIATIONAL
COOLING WITH SNOWPACK.
FOR THE EXTD...WITH THE MAIN FOCUS ON THE SHORT TERM...ONLY MINOR
CHANGES WERE MADE TO THE EXTD PORTIONS OF THE FCST. TOO MUCH
DIVERGENCE IN MDL SOLNS TO PIN DOWN SYSTEMS. KEPT BELOW AVG TEMPS
THRU THE EXTD WITH SN PACK EXPECTED TO REMAIN IN PLACE.
TILLY
&&
.AVIATION...
/1143 PM CST WED JAN 19 2011/
LIGHT TO MODERATE SNOW WILL CONTINUE THROUGH MID MORNING THURSDAY...
WITH SOME 1 INCH/HOUR SNOWFALL RATES CONTINUING THROUGH 10Z. RADAR
TRENDS SUGGEST THAT THERE MAY BE A BRIEF LET UP IN THE ACCUMULATING
SNOW AT KSTL/KSUS BETWEEN 06-08Z BEFORE VSBYS/CIGS LOWER AGAIN AROUND
08Z AND CONTINUE THROUGH MOST OF THE NIGHT. SNOWFALL TOTALS AT
KSTL/KSUS/KCOU WILL BE IN THE 6-9 INCH RANGE BEFORE THE ACCUMULATING
SNOW TAPERS TO FLURRIES BETWEEN 14-18Z. VFR CIGS WILL MOVE INTO
THE AREA AFTER 18Z.
SPECIFICS FOR KSTL...MAY SEE A BRIEF INCREASE TO MVFR CIGS/VSBYS
THROUGH 08Z BEFORE LIFR CIGS/VSBYS MOVE BACK INTO THE TERMINAL BY
08Z. WILL STILL LIKELY SEE SOME 1 INCH/HOUR SNOWFALL RATES THROUGH
10Z. TOTAL ACCUMULATIONS WILL BE AROUND 6 INCHES.
BRITT
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY UNTIL 6 PM CST THURSDAY FOR CRAWFORD MO-
KNOX MO-LEWIS MO-MARION MO-MONROE MO-PIKE MO-RALLS MO-
SHELBY MO.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THURSDAY FOR IRON MO-
JEFFERSON MO-MADISON MO-REYNOLDS MO-ST. FRANCOIS MO-STE.
GENEVIEVE MO-WASHINGTON MO.
WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR AUDRAIN MO-
BOONE MO-CALLAWAY MO-COLE MO-FRANKLIN MO-GASCONADE MO-
LINCOLN MO-MONITEAU MO-MONTGOMERY MO-OSAGE MO-ST. CHARLES
MO-ST. LOUIS CITY MO-ST. LOUIS MO-WARREN MO.
IL...WINTER WEATHER ADVISORY UNTIL 6 PM CST THURSDAY FOR ADAMS IL-
BROWN IL-GREENE IL-MACOUPIN IL-MONTGOMERY IL-PIKE IL.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THURSDAY FOR FAYETTE IL-
MARION IL-MONROE IL-RANDOLPH IL-WASHINGTON IL.
WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR BOND IL-CALHOUN
IL-CLINTON IL-JERSEY IL-MADISON IL-ST. CLAIR IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1148 PM CST WED JAN 19 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-201215- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 1148 PM CST WED JAN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT 3 TO 7 INCHES OF SNOW WILL FALL ACROSS MUCH OF THE AREA OVERNIGHT...WITH THE HIGHEST AMOUNTS FALLING ALONG THE MISSOURI RIVER. LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. PLEASE SEE THE WINTER WEATHER WARNING AND ADVISORY PRODUCTS FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ACCUMULATING SNOW WILL CONTINUE ON THURSDAY WITH AN ADDITIONAL 1 TO 2 INCHES EXPECTED...PRIMARILY ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR IN MISSOURI AND THE INTERSTATE 64 CORRIDOR IN ILLINOIS. STORM TOTAL SNOW IS EXPECTED TO BE 4 TO 8 INCHES WITH LOCALLY HIGHER AMOUNTS. WIND CHILL VALUES OF AROUND 10 BELOW ZERO ARE EXPECTED ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING. THERE IS A CHANCE FOR SNOW FRIDAY AND FRIDAY NIGHT ACROSS PORTIONS OF NORTHEAST MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. THERE IS ANOTHER CHANCE OF SNOW SUNDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. KANOFSKY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1123 PM CST WED JAN 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 PM SNOW ST. PAUL 38.85N 90.74W
01/19/2011 M3.5 INCH ST. CHARLES MO TRAINED SPOTTER
&&
BRITTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1125 PM CST WED JAN 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM SNOW COLUMBIA 38.95N 92.33W
01/19/2011 E6.2 INCH BOONE MO PUBLIC
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1142 PM CST WED JAN 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 PM SNOW 2 SSE FULTON 38.83N 91.94W
01/19/2011 M5.5 INCH CALLAWAY MO COCORAHS
&&
KANOFSKYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1144 PM CST WED JAN 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM SNOW JENNINGS 38.72N 90.26W
01/19/2011 E3.9 INCH ST. LOUIS MO TRAINED SPOTTER
&&
CARNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1147 PM CST WED JAN 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM SNOW ST. LOUIS 38.64N 90.24W
01/19/2011 E3.0 INCH ST. LOUIS CITY MO TRAINED SPOTTER
CYCLIST ESTIMATES 3 INCHES OF SNOW AT THE ARCH GROUNDS
&&
KANOFSKYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1156 PM CST WED JAN 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM SNOW DRAKE 38.47N 91.47W
01/19/2011 M4.0 INCH GASCONADE MO TRAINED SPOTTER
&&
TRUETTThe national radar mosaic for the moment the first event began.
8 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289951, 289952, 289953, 289954, 289955, 289956, 289957, 289958.